Alert archive / Georgia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 54, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 30, 2002, 9:21 PM EDT for Randolph County, Georgia. It was in force for 31 days. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 30, 2002, 9:21 PM EDT (01:21 UTC)
- Expired
- May 31, 2002, 2:45 PM EDT
- In force
- 31 days
- Issued by
- NWS Tallahassee, FL
- Area
- Counties, with a storm outline in the text
County Randolph County, GA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 2:15 PM EDT | Hail 0.75 | Fitzgerald, GA | Dime size hail fell on the north side of Fitzgerald. Reported by the Ben Hill County EMA. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 30, 6:30 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 1.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1540 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 922 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KTAE 010121 SVRTLH GAC243-010150- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 920 PM EDT TUE APR 30 2002 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RANDOLPH COUNTY IN GEORGIA * UNTIL 950 PM EDT... * AT 920 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 3 MILES EAST OF SPRINGVALE...OR ABOUT 5 MILES NORTHWEST OF CUTHBERT...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WHITE HOUSE...WADES BY 925 PM EDT... BROOKSVILLE BY 930 PM EDT... PACHITLA BY 935 PM EDT... SHELLMAN...MARTINS CROSSROADS BY 940 PM EDT... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 3191 8489 3178 8491 3166 8457 3189 8463 .END 22-BARRY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 7:35 PM EDT, 1 hour 46 minutes earlier.
Area forecast discussion, Apr 30, 7:35 PM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
735 PM EDT TUE APR 30 2002
CURRENTLY...SIGNIFICANT CONVECTION IS OCCURRING FROM SOUTHEASTERN AL
ACROSS SOUTHWESTERN AND SOUTH CENTRAL GEORGIA...WITH A LARGE AREA OF
SHOWERS WITH EMBEDDED THUNDERSTORMS UPSTREAM AND HEADED OUR WAY.
SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 03Z. WILL BE WATCHING
TO SEE IF THIS CAN BE CANCELLED AFTER SUNSET WHEN AVAILABLE ENERGY
TO SUPPORT CONVECTION STARTS TO WANE. OTHERWISE...ZONES AND COASTALS
ARE ON TRACK...MARINE WINDS AND SEAS ARE 15 KTS OR LESS AND 2 FEET
OR LESS...NO OTHER CHANGES PLANNED.
.AL...SVR TSTM WATCH IN EFFECT TIL 03 Z FOR HENRY AND HOUSTON
COUNTIES.
.GA...SVR TSTM WATCH IN EFFECT TIL 03 Z.
.FL...SVR TSTM WATCH IN EFFECT TIL 03 Z FOR JACKSON...GADSDEN...
LEON...JEFFERSON AND MADISON COUNTIES.
FIRE WX WATCH WED AFTN FOR HIGH DISPERSION.
AFDNearby
Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.